Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 8, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 12, 2022, 8:37 PM CDT for Osborne County, Smith County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2022, 8:37 PM CDT (01:37 UTC)
- Expired
- May 12, 2022, 8:48 PM CDT
- In force
- 11 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2501 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
230
WFUS53 KGID 130137
TORGID
KSC141-183-130215-
/O.NEW.KGID.TO.W.0008.220513T0137Z-220513T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
837 PM CDT Thu May 12 2022
The National Weather Service in Hastings has issued a
* Tornado Warning for...
South central Smith County in north central Kansas...
Northern Osborne County in north central Kansas...
* Until 915 PM CDT.
* At 837 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Alton, or 32 miles southeast of Phillipsburg,
moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Osborne around 850 PM CDT.
Portis around 855 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Downs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3937 9893 3943 9898 3968 9866 3950 9849
TIME...MOT...LOC 0137Z 238DEG 36KT 3944 9888
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Shawkey1 follow-up statement
396
WWUS53 KGID 130148
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
848 PM CDT Thu May 12 2022
KSC141-183-130158-
/O.CAN.KGID.TO.W.0008.000000T0000Z-220513T0215Z/
Smith KS-Osborne KS-
848 PM CDT Thu May 12 2022
...THE TORNADO WARNING FOR SOUTH CENTRAL SMITH AND NORTHERN OSBORNE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
LAT...LON 3937 9893 3943 9898 3968 9866 3950 9849
TIME...MOT...LOC 0148Z 238DEG 36KT 3950 9875
$$
ShawkeyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 6:30 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 12, 6:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 630 PM CDT Thu May 12 2022 ...Aviation Update... .DISCUSSION...(This evening through Thursday) Issued at 150 PM CDT Thu May 12 2022 Primary forecast challenges are severe thunderstorm and fire weather concerns today, then occasional low to moderate rain/storm chances this weekend into next week. Summary: By far the greatest focus of this forecast will be in the first 12 hours due to the potential for severe thunderstorms, and perhaps a brief period of critical fire weather in the far W behind a surging cold front. An initially broken line of thunderstorms will develop/move in from the W/SW this afternoon, then spread E/NE and increase in coverage. Damaging wind gusts and large hail look to be the primary threats. Most, if not all, of the severe convection will be over by 10-11PM, and dry conditions CWA-wide should return by midnight. Friday through most of the day Saturday look to be dry and comfortable, with highs in the 70s-80s, relatively light winds, and limited humidity. A bit of an active pattern resumes as early as late Sat aftn or eve, but more likely Sat night...as a series of fairly weak disturbances move through in the zonal/NW upper flow and interact with broad baroclinic zone draped across the Central U.S. Models appear to be in decent agreement regarding the potential for a stronger storm system and push of cold air late next week. Forecast Details Beyond This Evening: Have PoPs exiting the far SE CWA by 09Z, but think most of the stronger activity will be over by ~04Z. Winds will decr overnight, and with clearing skies, expect a much cooler Fri AM with lows in the upper 40s to mid 50s. Fri daytime hours should be very pleasant owing to plentiful sunshine, low humidity, lgt winds out of the W-N at 10-15 mph, and highs near 80F. Sat also looks to be a fairly pleasant and dry for most of the day. However, recent model trends suggest incr chcs for shwrs/storms to dev along a weak cold front that may bec draped across portions of our Neb. zones. This would be mainly after 4-5pm. Models also indicate additional LLJ driven shwrs/tstms Sat night, but these may focus a bit further S across KS. Severe chcs are not great, but not zero, either. CAPE will likely be quite limited Sat aftn/eve...but may incr overnight along with better shear. Parts of the area are in a Day 3 Marginal Risk, with the Slight Risk primarily SE of the CWA. Not terribly concerned with pcpn chcs Sun into Mon...and temps will remain pleasant (near to just above normal), with highs in the mid 70s to mid 80s, and lows comfortably in the upper 40s to 50s. This alone is often indicative of limited humidity. Models generally trend a bit warmer and potentially more active towards the middle of next week...ahead of a stronger storm system that could force a significant cold front through the area towards the end of next week (Day 8-9). Magnitude of front and climo would suggest a strong- severe tstm chc with the front, but details regarding moisture quality, lapse rates, etc. are far too uncertain this far out. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 623 PM CDT Thu May 12 2022 Main concern in this TAF window will be the line of storms moving eastward across central Nebraska. This will affect EAR shortly and GRI within the next couple hours. The main threat will be briefly enhanced west-northwesterly winds behind the front. Then skies will clear tonight into Friday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Mangels
Hazardous weather outlook, May 12, 2:29 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 229 PM CDT Thu May 12 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 229 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered to widespread thunderstorms are expected this afternoon into the evening hours. Some of these will be severe...with hail up to 2 inches in diameter winds gusts in excess of 70 mph possible. In addition...an isolated tornado cannot be ruled out. The main timeframe for severe weather will be until 11pm. In addition to thunderstorms, near critical fire weather conditions are expected this afternoon for areas along and west of Highway 183. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances return to the forecast Saturday night, and will continue off and on periodically through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and into the evening hours. Please relay reports of hail of any size as well as damaging wind gusts. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 12, 7:40 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
740 PM CDT Thu May 12 2022
NEZ047-061-062-074-075-130115-
Buffalo NE-Adams NE-Howard NE-Hall NE-Kearney NE-
740 PM CDT Thu May 12 2022
...Strong thunderstorms will impact portions of Adams, eastern
Kearney, southeastern Buffalo, southeastern Howard and Hall Counties
through 815 PM CDT...
At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cairo to near Prosser to near Holstein.
Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cairo around 745 PM CDT.
Doniphan, Alda and St. Libory around 755 PM CDT.
Other locations in the path of these storms include Grand Island,
Hastings and Hansen.
This includes Interstate 80 between mile markers 289 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Nebraska.
&&
LAT...LON 4054 9828 4046 9840 4037 9884 4071 9879
4114 9857 4116 9829
TIME...MOT...LOC 0040Z 237DEG 39KT 4099 9854 4073 9860 4052 9868
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ShawkeySpecial weather statement, May 12, 7:46 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
746 PM CDT Thu May 12 2022
KSZ006-007-018-130115-
Jewell KS-Smith KS-Osborne KS-
746 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of west central Jewell,
southern Smith and northwestern Osborne Counties through 815 PM
CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gaylord, or 27 miles east of Phillipsburg, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Smith Center around 755 PM CDT.
Bellaire around 800 PM CDT.
Lebanon around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3946 9887 3948 9895 3957 9905 3970 9897
3988 9859 3975 9835
TIME...MOT...LOC 0046Z 219DEG 47KT 3965 9883
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ShawkeySpecial weather statement, May 12, 7:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
759 PM CDT Thu May 12 2022
KSZ006-007-NEZ075-076-085-130130-
Jewell KS-Smith KS-Adams NE-Webster NE-Clay NE-
759 PM CDT Thu May 12 2022
...Strong thunderstorms will impact portions of northwestern Jewell,
northeastern Smith, southwestern Clay, Webster and southeastern Adams
Counties through 830 PM CDT...
At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roseland to 7 miles north of Inavale to
near Lebanon. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Roseland and Ayr around 805 PM CDT.
Cowles around 815 PM CDT.
Other locations in the path of these storms include Blue Hill,
Glenvil, Burr Oak and Rosemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 3976 9865 4018 9869 4053 9857 4058 9821
4025 9829 3977 9826
TIME...MOT...LOC 0058Z 254DEG 28KT 4048 9852 4020 9861 3983 9860
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ShawkeyLocal storm report, May 12, 8:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
815 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST HASTINGS AIRPORT 40.60N 98.43W
05/12/2022 M59 MPH ADAMS NE ASOS
&&
MANGELSSpecial weather statement, May 12, 8:26 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
826 PM CDT Thu May 12 2022
KSZ007-NEZ064-075>077-085>087-130200-
Jewell KS-Thayer NE-Nuckolls NE-Adams NE-Webster NE-Clay NE-York NE-
Fillmore NE-
826 PM CDT Thu May 12 2022
...Strong thunderstorms will impact portions of northern Jewell,
Clay, Nuckolls, eastern Webster, southeastern Adams, southwestern
York, western Fillmore and western Thayer Counties through 900 PM
CDT...
At 825 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Inland to 6 miles south of Lawrence to
Burr Oak. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Inland around 830 PM CDT.
Harvard around 835 PM CDT.
Clay Center, Nelson and Montrose around 840 PM CDT.
Nora around 845 PM CDT.
Other locations in the path of these storms include Formoso,
Saronville, Webber, Lovewell State Park, Sutton, Ruskin, Oak,
Davenport, Hardy and Grafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas...and south central and east central Nebraska.
&&
LAT...LON 4026 9769 4000 9774 4000 9793 3977 9793
3977 9840 4019 9844 4060 9829 4074 9766
TIME...MOT...LOC 0125Z 261DEG 33KT 4054 9822 4020 9823 3986 9830
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ShawkeySpecial weather statement, May 12, 8:27 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
827 PM CDT Thu May 12 2022
KSZ006-007-130145-
Jewell KS-Smith KS-
827 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of western Jewell
County through 845 PM CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ionia, or 25 miles northwest of Beloit, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Esbon around 840 PM CDT.
Burr Oak around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3963 9842 3968 9856 3992 9840 3986 9815
TIME...MOT...LOC 0127Z 206DEG 37KT 3971 9846
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ShawkeyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:07 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 38 min |
| May 12, 7:27 PM CDT | Special Weather Statement | GID | Smith | 33 min |
| May 12, 7:28 PM CDT | Special Weather Statement | GID | Rooks | 32 min |
| May 12, 7:30 PM CDT | Special Weather Statement | GID | Phillips | 30 min |
| May 12, 7:46 PM CDT | Special Weather Statement | GID | Smith | 29 min |
| May 12, 8:18 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 27 min |
| May 12, 8:26 PM CDT | Special Weather Statement | GID | Jewell | 34 min |
| May 12, 8:27 PM CDT | Special Weather Statement | GID | Jewell | 18 min |
| May 12, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 27 min |
| May 12, 8:52 PM CDT | Special Weather Statement | GID | Osborne | 23 min |
| May 12, 8:55 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 22 min |
| May 12, 9:03 PM CDT | Special Weather Statement | GID | Jewell | 27 min |
| May 12, 9:17 PM CDT | Special Weather Statement | GID | Mitchell, Osborne | 28 min |
| May 12, 9:31 PM CDT | Special Weather Statement | GID | Jewell | 44 min |
| May 12, 9:46 PM CDT | Special Weather Statement | GID | Mitchell | 44 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.